"There's a myth that anyone who has a liver problem has brought it on themselves" This quote is from a Crohn's disease patient living with a blocked portal vein hoping for a liver transplant (Independent 31st Oct 2010)

Tuesday, 1 May 2012

Side effects

Being a natural pessimist, and overly cautious, I spent a lot of time reading the side effects bits on the Tenofovir patient leaflet.

Common ones include headache, diarrhoea, feeling sick (none of these so far); and feeling tired.  (Oh and I just read the leaflet again and it says 'flatulence' - OMG better look for a windbreak).  For an illness where a major problem is feeling tired, its a bit of a bummer to have a treatment that makes you feel tired!

I've been on the meds nearly 4 weeks, and yes, they make me feel tired.  I started by taking my tablet at lunchtime.  With food, in the hope it would be kinder on the stomach.  With a glass of milk.  Within a few days I was overwhelmed by fatigue by 9pm each day.  Had to either go to bed, or lie on the sofa with one eye closed and the other half open watching but not taking in whatever was on the TV.

So yesterday I decided to change the timing and waited til tea-time (or supper or dinner depending on where in the world you live) to take the meds.  Yesterday I was fine at 9pm, and today I'm typing this at 9.30pm and still feel fine.

Cracked it ..... hopefully.

But off to bed anyway... night night


  1. Hey Fiona,
    You may have just found the perfect night time sleeping pill for you: )
    It sounds like you're learning to work with the drug. Hopefully this simple change in timing will make all the difference for you and you'll get back your normal energy levels.
    We are enjoying a beautiful spring here in Utah. Hope you are as well in England.

  2. Hi Carla. I could do with some 'energising'! Glad you have beautiful Spring weather. We are having a cold spell. Hope Steve is getting on fine.

  3. Hi there;

    I was diagnosed with hep B a couple of years ago and i am under VIREAD (Tenofovir) too since more than one year.

    First of all those tablets are not kind on my throat, it kinda hurts every morning. Guess i am not tough enough!

    As for the side effects, can't mention fatigue cause i am tired out of HBV but so far i experienced depression, loss of appetite, weight loss, back pains, weakness, severe itching (and i don't mince my words), swollen stomach.

    This being said, that drug works fine even though i had been noticed with negative PCR on December and march. PCR turn positive on June which is just so great cause i won't have to take Baraclude. No combo treatment for me....

    Thanks for sharing your thoughts, i like your blog.

    Stay strong.

  4. Bonjour Monte-cristo

    I crush my Tenofovir to powder and mix it with milk. Then it doesnt hurt my throat. I checked with my pharmacist (pharmacien) and it is ok to do this.

    The side effects you list are hepatitis side effects. The loss of appetite, itching, pains, are because your liver has been damaged by the Hep B. It sounds like you have cirrhosis. The swollen tummy we call ascites - its fluid in your abdomen. The Tenofovir wont cure the cirrhosis, but it should stop it getting worse, unless your viral load goes back up again. Have you been on both Baraclude (entecavir) and Tenofovir?

    Thank you for your comments - I've had a look at yours too but my French is bad!

  5. So kind of you to say "bonjour"!

    Just read my comment and realized i got it twisted cause I've been noticed with a NEGATIVE control PCR reaction in June. (it was POSITIVE back on December and March). Sorry.

    Never thought about crushing tablets to powder so i am quite interested. Definitely need a "how to" guide on this, what do you use to crush it?????

    Side effects i mentioned are listed as such in my VIREAD leaflet. Either way i have to make do with it. "The trick is not minding that it hurts", right.

    I don't have cirrhosis yet unless my Hepatologist and his staff withheld the information not to freak me out. Had an abdominal ultrasound performed on June and my liver parameters are just fine.

    Never been through combo tx to date but my Hepatologist would consider to treat me under both VIREAD and BARACLUDE until last month.

    Thanks for taking a peek in my blog. Mostly held in french cause circumstances are like many of us (french people doesn't understand English).

    Bye & take care.
    [Au revoir & prenez soin de vous.]

  6. Rebonjour!

    My patient leaflet says “if you have difficulty swallowing you can use the tip of a spoon to crush the tablet. Then mix the powder with water or orange juice and drink immediately”
    It tastes very bitter (acerbe). I have something nice to taste straight after. I crush it inside a cup.

    Congratulations on a negative PCR. I hope it stays negative for you. My viral load before I started the Tenofovir was 177 iu. I am waiting for my current PCR taken one week ago.

    Side effects: Many medicines have side effects of feeling sick, feeling tired or a skin rash. The side effects you describe sound more serious. I have blood tests every 3 months to make sure I am ok with the drug. I have a renale profile (prise de sang?) every 3 months to check my kidneys. Tenofovir can do harm to the kidneys. Symptoms are back pain. Taken for many years Tenofovir can do harm to your bones. I have my calcium checked. Do you?

    Serious side effects include damage to the pancreas which gives you stomach ache. And lactic acidosis when too much acidose lactique is in your blood. This makes you feel sick and stomach pain and sleepy.

    I only know 3 people taking Tenofovir, but none of them report the side effects you have. I would be asking my hepatologist to check my blood tests(prise de sang).

    The modern drugs are so good you should only need to take Viread. You could switch to Baraclude if your body had problems with Viread.

    Au revoir